Alprazolam or Xanax Overdose

Benzodiazepine Toxicity in Hospital Patients

Xanax (alprazolam) is a drug used to treat anxiety for people with imbalanced brain chemistry. They belong to a class of drugs known as benzodiazepines. Their use stems from the understanding that anxiety comes from excessive nerve activity and neurotransmission in the brain—benzodiazepines are used to enhance the effect of neurotransmitters that limit nerve activity (specifically one called GABA).

Xanax is the most prescribed benzodiazepine drug on the market:

  • Xanax was prescribed 49 million times in 2011
  • Ativan and Klonopin each were prescribed 27 million times
  • Valium was prescribed 15 million times
  • Restoril was prescribed 8.5 million times

Benzodiazepines in general, and Xanax in particular, are known for being toxic when taken in excessive amounts and causing harmful withdrawal symptoms. Alprazolam also has a higher rate of abuse and addiction, with a higher risk to patients more likely to harm themselves. In doses larger than 4 mg a day, patients are at risk for seizures and vomiting—as well as potentially fatal symptoms.

The Symptoms of Withdrawal

The following symptoms are associated with Xanax withdrawal:

  • Muscle cramps
  • Sensitivity to noise and light
  • Shaking and convulsing
  • Seizures
  • Depression
  • Suicidal thoughts
  • Vomiting and sweating
  • Aggression (in rare cases)

The potential for Xanax toxicity is higher than other drugs in its class, which makes its use controversial in some circles. Due to the short period of effectiveness, Xanax toxicity can occur even in normal doses. Dependency can be so profound as to cause withdrawal between scheduled doses. However, it is still widely prescribed despite the higher risk of psychological dependency and the heightened penalties for withdrawal.

If you take Xanax and required surgery, your anesthesiologist may have asked you to stop taking Xanax (or prescribed you far too much during surgery). Anesthesiologists are responsible for ensuring that your anesthesia interacts well with your current medication—if you experienced the symptoms of withdrawal or overdose during your treatment, it’s entirely possible that you were the victim of medical malpractice.

If you’re looking for a medical malpractice attorney, learn more about our firm here or call us at (713) 489-0993 for a free appointment to receive legal advice for your situation.